A 58-year-old man 1 year status post allogeneic stem cell transplant for acute myeloid leukemia was admitted to the hospital for chemotherapy (cytosine arabinoside, etoposide, and mitoxantrone) due to a relapse. Except for fatigue, his review of symptoms was negative. His medications included prednisone and tacrolimus. Physical examination findings were unremarkable. He was comfortable, his mental status was intact, conjunctiva was not icteric, chest sounds were clear, there were no heart murmurs, abdomen was nontender, and he had no suspicious cutaneous lesions. A hemogram was significant for a platelet count of 26,000 cells/mL. On hospital day 5, he became neutropenic as a result of the chemotherapy with a WBC count that fell to 400 cells/mL. On day 7 of therapy, he began experiencing intense full-body rigors; hematuria and jaundice developed, followed by increasing oxygen requirements, sinus tachycardia (140 beats/min), a fever to 103°F, and hypotension (BP, 80/62 mm Hg). Arterial blood gas values with the patient breathing 60% O2 revealed a pH of 7.56, a Paco2 of 29 mm Hg, and a Pao2 of 155 mm Hg.